Reactivation of human herpesvirus (HHV) family members other than HHV-6 in drug-induced hypersensitivity syndrome

Authors

  • M. Seishima,

    1. Department of Dermatology, Ogaki Municipal Hospital, Minaminokawa-cho 4-86, Ogaki City 503-8502, Japan
      *Department of Dermatology, Ehime University School of Medicine, Toon City, Ehime 791-0295, Japan
    Search for more papers by this author
  • S. Yamanaka,

    1. Department of Dermatology, Ogaki Municipal Hospital, Minaminokawa-cho 4-86, Ogaki City 503-8502, Japan
      *Department of Dermatology, Ehime University School of Medicine, Toon City, Ehime 791-0295, Japan
    Search for more papers by this author
  • T. Fujisawa,

    1. Department of Dermatology, Ogaki Municipal Hospital, Minaminokawa-cho 4-86, Ogaki City 503-8502, Japan
      *Department of Dermatology, Ehime University School of Medicine, Toon City, Ehime 791-0295, Japan
    Search for more papers by this author
  • M. Tohyama,

    1. Department of Dermatology, Ogaki Municipal Hospital, Minaminokawa-cho 4-86, Ogaki City 503-8502, Japan
      *Department of Dermatology, Ehime University School of Medicine, Toon City, Ehime 791-0295, Japan
    Search for more papers by this author
  • K. Hashimoto

    1. Department of Dermatology, Ogaki Municipal Hospital, Minaminokawa-cho 4-86, Ogaki City 503-8502, Japan
      *Department of Dermatology, Ehime University School of Medicine, Toon City, Ehime 791-0295, Japan
    Search for more papers by this author

  • Conflicts of interest None declared.

Mariko Seishima.
E-mail: marikoseishima@yahoo.co.jp

Summary

Background  Drug-induced hypersensitivity syndrome (DIHS) is characterized by a severe multiorgan hypersensitivity reaction that usually appears after a 3–6-week exposure to certain drugs, including anticonvulsants. There are some reports showing that serum IgG levels often decrease at the early stage of DIHS. Reactivation of human herpesvirus (HHV)-6 has been reported in patients with DIHS, and some other DIHS patients showed reactivation of cytomegalovirus (CMV) or Epstein–Barr virus (EBV).

Objectives  To determine whether reactivation of HHV-6, HHV-7, CMV and/or EBV occurs in patients with DIHS.

Methods  Titres of IgG and IgM antibodies to HHV-6 and HHV-7 were determined using an indirect immunofluorescence antibody assay on admission and at various times after admission. Anti-CMV IgG and IgM antibody titres and anti-EBV capsid antigen IgG, IgA, IgM, and EBV nuclear antigen and EBV early antigen IgG titres were determined by enzyme immunoassay. Polymerase chain reaction (PCR) procedures for HHV-6, HHV-7, CMV and EBV DNAs were performed using serum samples.

Results  IgG antibody titres to HHV-6, HHV-7, CMV and EBV were increased after the onset in seven, six, seven and two of seven patients, respectively. IgG antibody titres to HHV-6 and HHV-7 were elevated simultaneously 21–38 days after the onset. IgG antibody titres to CMV and EBV were elevated 10–21 days after the elevation of HHV-6 and HHV-7 antibody titres. PCR showed that HHV-6, HHV-7, CMV and EBV DNAs became positive in six, five, seven and two of seven patients, respectively. HHV-6 and HHV-7 DNAs were detected 21–35 days after the onset, and CMV DNA was detected 10–21 days after detection of HHV-6 and HHV-7 DNAs.

Conclusions  The present study suggests that in addition to HHV-6 reactivation, reactivation of HHV-7, CMV and/or EBV may also occur following drug eruption in some patients with DIHS.

Ancillary